Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 139, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2006, 6:36 PM CDT for Rush County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2006, 6:36 PM CDT (23:36 UTC)
- Expired
- Jun 16, 2006, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:00 PM CDT | TSTM WND GST 60 | 5 Sse La Crosse, KS | ALSO A FEW 1 INCH DIAMETER TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -518 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 162336 SVRDDC KSC165-170015- /O.NEW.KDDC.SV.W.0139.060616T2336Z-060617T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 636 PM CDT FRI JUN 16 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL KANSAS. * UNTIL 715 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF HARGRAVE TO 9 MILES SOUTH OF ALEXANDER...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MCCRACKEN TO 9 MILES SOUTH OF ALEXANDER...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF RUSH COUNTY... ALEXANDER... NEKOMA... RUSH CENTER... TIMKEN... SHAFFER... OTIS... LAT...LON 3868 9957 3836 9956 3836 9904 3867 9905 $$ GRZYWACZ
1 follow-up statement
000 WWUS53 KDDC 170001 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 700 PM CDT FRI JUN 16 2006 KSC165-170015- /O.CON.KDDC.SV.W.0139.000000T0000Z-060617T0015Z/ RUSH KS- 700 PM CDT FRI JUN 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR RUSH COUNTY... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LIEBENTHAL TO 6 MILES SOUTH OF RUSH CENTER...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF RUSH COUNTY... RUSH CENTER... LORETTA... SHAFFER... OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISON...TIMKEN AND OTIS IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3868 9957 3836 9956 3836 9904 3867 9905 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:12 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 16, 2:12 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 212 PM CDT FRI JUN 16 2006 .DISCUSSION... DAYS 1-2... MODELS ARE CONTINUING TO SHOW DIFFERENT SOLUTIONS WITH HANDLING OF UPPER LOW/TROUGH OVER THE AREA OVER THE NEXT 36-48 HOURS. NAM CONTINUES TO SHOW A CUTOFF CIRCULATION OVER SW KS BY 00Z SUN WHILE THE GFS KEEPS IT AN OPEN WAVE AND THEN CUTS IT OFF OVER EASTERN TX. THE WRF KEEPS UPPER LOW OVER N CTRL KS AND THEN BRINGS TROUGH EASTWARD INTO MO/AR AREA. WILL GO CLOSER TO THE GFS/NAM SOLUTIONS WITH A SLOWER MOVEMENT SINCE THIS KEEPS BETTER CONTINUITY WITH PREVIOUS FORECASTS. LATE THIS AFTERNOON AND INTO TONIGHT EXPECT A FAIRLY SIGNIFICANT SEVERE WEATHER EPISODE AS STRONG VORT MOVES OUT OF EASTERN NM AND COLD FRONT STARTS TO MOVE SLOWLY EASTWARD. UPPER LEVEL TEMPERATURES WILL BE COOLING QUICKLY ALLOWING FOR RAPID DESTABILIZATION OVER AREA. WITH SURFACE DEW POINTS AT OR ABOVE 60 IN MOST LOCATIONS AND TRAINING ECHOES ALONG FRONT EXPECTED...SHOULD SEE WIDESPREAD 1-2+ INCH RAINFALL TOTALS OVER MUCH OF THE CWA BY SAT MORNING. WILL CONTINUE TO SEE SKIES BEING MOSTLY CLOUDY TOMORROW WITH SYSTEM OVER REGION. EXPECT TO SEE CONTINUED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE CWA WITH THE BEST CHANCES OVER THE EASTERN ZONES STILL AHEAD OF MAIN TROUGH. TEMPERATURES WILL BE TRICKY...BUT IT LOOKS LIKE SYSTEM WILL BE FAR ENOUGH EAST TO ALLOW WESTERN ZONES TO WARM UP INTO THE MID 80S WHILE FURTHER EAST MOST AREAS WILL LIKELY STAY IN THE LOWER 80S AND POSSIBLY UPPER 70S DEPENDING ON PRECIPITATION COVERAGE. SHOULD SEE A GRADUAL DECREASE FROM WEST TO EAST IN PRECIPITATION BY SAT NIGHT AND MOST AREAS BEING DRY BY SUN MORNING. DID KEEP IN SOME VERY LOW POPS IN THE SOUTHEAST FOR EARLY SUN...BUT SYSTEM SHOULD BE FAR ENOUGH SOUTH AND EAST THAT MOST AREAS SEE MOSTLY SUNNY TO PARTLY CLOUDY SKIES BY AFTERNOON. TEMPERATURES WILL LIKELY WARM INTO THE UPPER 80S TO AROUND 90 WITH BUILDING RIDGE OVER THE ROCKIES. DAYS 3-7... THE MAIN CHANGE TO THE EXTENDED FORECAST TODAY WAS TO ADD POPS IN THE WED-THURS TIME FRAME WITH NOW MOST OF THE NUMERICAL MODEL SOLUTIONS SUGGESTING THAT THE TAIL END OF A FRONTAL BOUNDARY WILL DROP SOUTH INTO OUR AREA ON WEDNESDAY. THIS APPEARS TO BE IN ASSOCIATION WITH A FAST MOVING IMPULSE MOVING ACROSS THE NORTHERN UNITED STATES. THERE COULD BE A COUPLE OF DAYS OF HIGH TERRAIN CONVECTION IN THE POST FRONTAL UPSLOPE REGIME MOVING OUT OVER WESTERN KANSAS WED AND THURS EVENING. I ALSO LOWERED TEMPS SOME ESPECIALLY THURSDAY AND WILL BASE IT MORE ON THE ECMWF 850MB PROGS. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 62 89 / 90 30 30 10 GCK 60 84 60 90 / 90 20 20 10 EHA 58 85 60 90 / 90 20 20 10 LBL 60 85 61 91 / 90 30 30 10 HYS 62 84 62 90 / 90 30 20 10 P28 67 82 64 89 / 90 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN28/27 GRZYWACZ/LACY
Hazardous weather outlook, Jun 16, 4:57 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT FRI JUN 16 2006 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT FRI JUN 16 2006 /357 AM MDT FRI JUN 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHWEST KANSAS TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP OVER FAR SOUTHEASTERN COLORADO AND FAR SOUTHWEST KANSAS...MAINLY WEST OF HUGOTON TO LAKIN BY 1 PM CDT...NEAR THE TRIPLE POINT OF THE COLD FRONT AND THE LEE TROUGH. THE STORMS WILL ALSO DEVELOP ALONG THE COLD FRONT THROUGH THE REST OF WESTERN KANSAS THIS AFTERNOON. SUFFICIENT WIND SHEAR AND INSTABILITY WILL ALLOW STORMS TO PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS OR LARGER AND WIND GUSTS OF 60 MPH OR GREATER THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE THEN EXPECTED TO IMPACT THE REST OF SOUTHWEST KANSAS...INCLUDING GARDEN CITY...DODGE CITY...WAKEENEY...AND HAYS BEGINNING MID TO LATE AFTERNOON...THEN PORTIONS OF SOUTH CENTRAL KANSAS INCLUDING PRATT AND MEDICINE LODGE BEGINNING EARLY THIS EVENING. HEAVY RAINFALL IS ALSO EXPECTED OVER A LARGE PORTION OF SOUTHWEST KANSAS WITH TOTAL AMOUNTS EXCEEDING ONE INCH FOR MANY LOCATIONS. SOME ISOLATED AREAS ALONG AND SOUTH OF THE ARKANSAS RIVER TO THE OKLAHOMA STATE LINE MAY RECEIVE TWO TO THREE INCHES OF RAIN BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST OVER SOUTH CENTRAL KANSAS...INCLUDING THE PRATT AND MEDICINE LODGE AREAS THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE EXPECTED TO BE NEEDED OVER ALL OF SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT. UMSCHEID
In the hours before
Local storm report, Jun 16, 5:14 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 8 SE GARDEN CITY 37.90N 100.76W
06/16/2006 M61.00 MPH FINNEY KS ASOS
AT AIRPORT ASOS
&&
06Local storm report, Jun 16, 5:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 N DEERFIELD 38.01N 101.13W
06/16/2006 E65 MPH KEARNY KS TRAINED SPOTTER
2 INCH TREE LIMBS DOWN
0355 PM HAIL 9 SSW KENDALL 37.82N 101.60W
06/16/2006 M0.88 INCH HAMILTON KS TRAINED SPOTTER
0400 PM TSTM WND GST 7 ESE SYRACUSE 37.94N 101.63W
06/16/2006 E60 MPH HAMILTON KS TRAINED SPOTTER
0400 PM TSTM WND GST 17 WNW KENDALL 38.03N 101.83W
06/16/2006 M82 MPH HAMILTON KS TRAINED SPOTTER
&&
06Local storm report, Jun 16, 5:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 20 NNW LIBERAL 37.31N 101.08W
06/16/2006 M0.75 INCH STEVENS KS PUBLIC
0405 PM TSTM WND GST 4 W ULYSSES 37.58N 101.43W
06/16/2006 E70.00 MPH GRANT KS PUBLIC
0405 PM HAIL 5 NE JOHNSON CITY 37.62N 101.69W
06/16/2006 M0.75 INCH STANTON KS PUBLIC
0445 PM TSTM WND GST 7 NNW SUBLETTE 37.57N 100.89W
06/16/2006 E70.00 MPH HASKELL KS PUBLIC
3 INCH LIVE TREE LIMB DOWN
&&
06Local storm report, Jun 16, 5:39 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST CIMARRON 37.81N 100.35W
06/16/2006 E60 MPH GRAY KS TRAINED SPOTTER
0536 PM TSTM WND DMG CIMARRON 37.81N 100.35W
06/16/2006 GRAY KS TRAINED SPOTTER
2 TO 3 INCH TREE LIMBS DOWN
&&
06Local storm report, Jun 16, 5:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 4 NE KISMET 37.25N 100.65W
06/16/2006 E70 MPH SEWARD KS TRAINED SPOTTER
&&
06Local storm report, Jun 16, 6:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 3 E DODGE CITY 37.76N 99.96W
06/16/2006 E60 MPH FORD KS NWS EMPLOYEE
AT THE AIRPORT
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 15, 8:13 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 15, 9:52 PM CDT | Special Weather Statement | DDC | Morton | 53 min |
| Jun 15, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 29 min |
| Jun 15, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 13 min |
| Jun 16, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 52 min |
| Jun 16, 2:48 PM CDT | Special Weather Statement | DDC | Scott | 42 min |
| Jun 16, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 38 min |
| Jun 16, 2:56 PM CDT | Tornado Warning | DDC | Morton, Stanton | 49 min |
| Jun 16, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 24 min |
| Jun 16, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 28 min |
| Jun 16, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Jun 16, 3:46 PM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Jun 16, 3:57 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 33 min |
| Jun 16, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 38 min |
| Jun 16, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 52 min |
| Jun 16, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jun 16, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 41 min |
| Jun 16, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 51 min |
| Jun 16, 4:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 65 min |
| Jun 16, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 28 min |
| Jun 16, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 65 min |
| Jun 16, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Jun 16, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 43 min |
| Jun 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 24 min |
| Jun 16, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 46 min |
| Jun 16, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.